SEARCH

SEARCH BY CITATION

Keywords:

  • Digital arteries;
  • nitric oxide;
  • Raynaud's phenomenon

Abstract. The cause of the digital artery spasm seen in Raynaud's phenomenon (RP) is unclear. A dysfunction of endothelium-dependent vasodilation might contribute to the development of this spasm. We studied the digital artery responses to endothelium-dependent and independent vasodilators in eight Raynaud's phenomenon patients and eight sex-matched controls. A sequential series of infusions alternating with physiological saline were administered at a rate of l mL min-1 via the radial artery. The infusions contained acetylcholine chloride (ACh) 110 nm mL-1 and 550 nm mL-1, L-arginine 50 μmol mL-1, prostacyclin (PGI2) 2.5 ng mL-1 and glyceryl trinitrate (GTN)4.5 nm mL-1. Digital artery diameter (DAD) and cutaneous temperature were measured. DAD was measured using a high frequency A-mode ultrasound scanner. There was no significant difference in mean brachial artery pressure, digital cutaneous temperature and DAD between the two groups at the start of the study. Comparing responses in the groups, there was a significantly greater increase in DAD and cutaneous temperature to Ach (endothelium-dependent vasodilator) at both concentrations in controls. A significantly greater increase in DAD was obtained in response to GTN (endothelium-indepen-dent vasodilator) in the RP subjects. There was no significant difference in response to L-arginine and PGI2 between the groups. These results suggest that a dysfunction of endothelium-dependent vasodilation is present in RP patients.